Nebraska, 2017

Hail and Damaging Winds in Nebraska, June 13, 2017

June 13, 2017 · NWS OAX · 27 events in 8 counties and zones

During the evening hours of June 13th, multiple rounds of strong to severe storms tracked from central into eastern Nebraska, producing damaging wind gusts, large hail and heavy rain. 50 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

During the evening hours of June 13th, multiple rounds of strong to severe storms tracked from central into eastern Nebraska, producing damaging wind gusts, large hail and heavy rain. The most intense severe weather occurred across portions of Platte, Butler, and Madison counties where winds of 60 to nearly 80 mph were reported along with hail up 1.50 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 2:10 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 PM CDT Tue Jun 13 2017

.SHORT TERM...(Tonight through Friday)
Issued at 310 PM CDT Tue Jun 13 2017

The timing and intensity of thunderstorms through the overnight
is the main forecast problem.

Upper air charts from 12z showed a closed low centered near
central MT, with height falls of up to 140 meters. There was a
95 knot jet max south of the low across UT and WY. Thermal ridge
at 700 mb extended from TX up into KS and NE. Cap is fairly strong
in much of the forecast area but a rogue cell did track quickly
northeast over parts of our area toward KSUX. Cap has weakened
farther to the west in central NE. MLCAPE values locally are
3000-4000 J/kg and Sfc to 6 km shear is 30-50 knots in the area
where main area of storms should initiate. Latest HRRR runs
suggest development in the next hour or so, with varying model
solutions as to how far and how fast things spread east this
evening. Looks like most of the area should see at least some
storms. Highest hail threat should be before dark, with a
transition more to outflow dominated storms. There does also
appear to be some tornado risk, but chances seem higher north of
our area. High PW (Precipitable Water) values across the forecast
area are mostly 1.0 to 1.4 inches, so there is some threat of
heavy rain.

Expect that most activity will be east of our area by sunrise
Wednesday but will keep some low POPs going in far southeast NE
and southwest IA into Wednesday. Currently have the period from
Wednesday night into Thursday morning dry. Both the 12z NAM and
GFS suggest that a convective complex may develop over parts of
southern NE and northern KS Thursday afternoon and evening. That
has been a fairly consistent trend and will stay with that
thinking. There are signals for storm potential again Friday
into Friday evening as well.

Lows tonight should drop to the lower and mid 60s in much of
northeast NE, ranging to lower 70s near the MO border. Highs
Wednesday should reach the mid 80s to lower 90s, with Thursday
a few degrees warmer.

.LONG TERM...(Friday night through Tuesday)
Issued at 227 PM CDT Tue Jun 13 2017

At the beginning of this period, we should be in modest west/
northwest flow at 500 mb. This flow should buckle a big as a
fast moving shortwave crosses the northern Plains. Otherwise a
warm mid tropospheric anticyclone should develop over AZ and NM
but extend north into western Canada. Model solutions vary a bit
in regards to waves moving toward us from the northwest, and
there will some intermittent chances for storms. Highs should
average in the 80s, with lows in the upper 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Jun 13 2017

VFR conditions to continue with gusty south/southeast surface
winds. Scattered thunderstorms are expected to develop to the west
of the TAF sites and spread east through the night. Best time
frame for KOFK looks like 23-02z, KLNK 03-06z and KOMA 04-07z.
Some of these storms could be severe.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Kern
Hazardous weather outlook, Jun 13, 2:46 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
346 PM CDT Tue Jun 13 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
346 PM CDT Tue Jun 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

Thunderstorms will move across parts of eastern Nebraska and
western Iowa through the evening. Some storms may be severe.
Initially, the biggest risk will be large hail, but damaging
winds and a few tornadoes also are possible. As storms continue,
the risk will transition to hail and damaging winds.

Later tonight, another area of storms could move into the area
from the west or southwest. These storms could produce strong
winds and hail. Locally heavy rain is also possible through the
overnight.

There will be a slight chance of thunderstorms over parts of
southeast Nebraska and southwest Iowa Wednesday, but the chance
of severe storms is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

Isolated to scattered thunderstorms are possible in the afternoon
and evening hours from Thursday through Saturday, and then again
Monday night. Widespread severe weather is not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening, especially
across northeast Nebraska.

In the hours before

Special weather statement, Jun 13, 5:53 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
653 PM CDT TUE JUN 13 2017

NEZ016-017-031-140030-
Madison NE-Pierce NE-Antelope NE-
653 PM CDT TUE JUN 13 2017

...Significant Weather Advisory for NORTHWESTERN MADISON...
SOUTHWESTERN PIERCE AND EAST CENTRAL ANTELOPE COUNTIES UNTIL 730 PM
CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Oakdale, or 23 miles west of Norfolk, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tilden.

This includes Highway 275 in Nebraska near mile marker 53.

A tornado watch remains in effect until 1000 PM CDT for northeastern
Nebraska.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4204 9785 4211 9798 4229 9782 4218 9765
TIME...MOT...LOC 2352Z 210DEG 41KT 4211 9787

MEAD
Special weather statement, Jun 13, 6:24 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
724 PM CDT TUE JUN 13 2017

NEZ031-032-042-140100-
Stanton NE-Madison NE-Platte NE-
724 PM CDT TUE JUN 13 2017

...Significant Weather Advisory for SOUTHEASTERN MADISON...
NORTHEASTERN PLATTE AND SOUTHWESTERN STANTON COUNTIES UNTIL 800 PM
CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lindsay, or 19 miles northwest of Columbus, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madison, Platte Center, Creston, Humphrey, Tarnov and Cornlea.

This includes Highway 81 in Nebraska between mile markers 121 and
140.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4150 9748 4162 9769 4186 9760 4177 9728
TIME...MOT...LOC 0023Z 207DEG 36KT 4167 9754

MEAD
Special weather statement, Jun 13, 6:45 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
745 PM CDT TUE JUN 13 2017

NEZ030-042-140115-
Platte NE-Boone NE-
745 PM CDT TUE JUN 13 2017

...Significant Weather Advisory for NORTHWESTERN PLATTE AND
SOUTHEASTERN BOONE COUNTIES UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Edward, or 28 miles west of Columbus, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Edward, Lindsay, Cornlea and The Highway 14 And 56 Junction.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4175 9794 4167 9749 4152 9770 4153 9774
      4152 9780 4153 9788 4151 9789 4151 9804
TIME...MOT...LOC 0045Z 207DEG 36KT 4154 9789

MEAD
Special weather statement, Jun 13, 6:48 PM CST, 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
748 PM CDT TUE JUN 13 2017

NEZ031-032-042-043-140115-
Stanton NE-Madison NE-Platte NE-Colfax NE-
748 PM CDT TUE JUN 13 2017

...Significant Weather Advisory for EASTERN MADISON...NORTHWESTERN
COLFAX...NORTHEASTERN PLATTE AND WESTERN STANTON COUNTIES UNTIL 815
PM CDT...

At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Norfolk to near Platte
Center. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Norfolk, Madison, Stanton, Leigh, Platte Center, Creston, Humphrey,
Tarnov, Maple Creek Recreation Area and 8 Miles South Of Stanton.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 70 and 87.
 Highway 81 in Nebraska between mile markers 124 and 157.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4209 9713 4155 9721 4152 9758 4206 9752
TIME...MOT...LOC 0047Z 249DEG 31KT 4198 9745 4152 9749

MEAD

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Madison

When
June 13, 6:49 PM CST
Where
Madison County, 0.51 mi E of Madison
Measured
1.5 in hail
Reported by
Public
Coordinates
41.830, -97.460

Hail large than half dollars was reported in Madison.

Hail, Boone

When
June 13, 6:52 PM CST
Where
Boone County, 0.52 mi E of St Edward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -97.860

A spotter reported quarter size hail and estimated 40 to 50 mph winds near St. Edward.

Thunderstorm Wind, Platte

When
June 13, 6:54 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
41.690, -97.490

A 79 mph wind gust was measured at a personal weather station northeast of Humphrey.

Thunderstorm Wind, Platte

When
June 13, 7:10 PM CST
Where
Platte County, 1.38 mi S of Columbus
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.410, -97.370

A 72 mph wind gust was measured by a storm spotter south of Columbus.

Thunderstorm Wind, Platte

When
June 13, 7:11 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -97.360

A 58 mph wind gust was measured at the Columbus Airport AWOS.

Thunderstorm Wind, Madison

When
June 13, 7:12 PM CST
Where
Madison County, 5.62 mi S of Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.750, -97.490

Storms spotters estimated a 65 mph wind gust south of Madison.

Thunderstorm Wind, Platte

When
June 13, 7:13 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.430, -97.360

The public measured a 68 mph gust in Columbus using a home weather station anemometer.

Thunderstorm Wind, Platte

When
June 13, 7:14 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -97.360

A 70 mph wind gust was measured at the Columbus Airport AWOS.

Thunderstorm Wind, Platte

When
June 13, 7:17 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -97.360

There were several reports of estimated 60 mph winds in Columbus. Large tree limbs were blown down.

Thunderstorm Wind, Platte

When
June 13, 7:20 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.430, -97.360

A large tree and large branches were blown down T Elks Country Club near Columbus.

Thunderstorm Wind, Platte

When
June 13, 7:20 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.690, -97.490

A large tree and power lines were blown down.

Thunderstorm Wind, Platte

When
June 13, 7:20 PM CST
Where
Platte County, 0.52 mi E of Columbus
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -97.360

A 75 mph wind gust was measured at the Columbus Airport AWOS.

Thunderstorm Wind, Butler

When
June 13, 7:21 PM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -97.240

An estimated 60 mph wind gust was reported near Bellwood.

Thunderstorm Wind, Platte

When
June 13, 7:24 PM CST
Where
Platte County, 0.52 mi E of (Olu)columbus Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -97.320

Trained weather spotters estimated 60 mph winds in Columbus.

Thunderstorm Wind, Madison

When
June 13, 7:26 PM CST
Where
Madison County, Norfolk
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.030, -97.420

A 61 mph wind gust was measured at the Norfolk Airport ASOS.

Thunderstorm Wind, Butler

When
June 13, 7:42 PM CST
Where
Butler County, 2.94 mi NW of Rising City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.230, -97.340

An estimated 60 mph wind gust was reported 3 miles northwest of Rising City.

Thunderstorm Wind, Wayne

When
June 13, 7:43 PM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
42.240, -97.020

A measured 67 mph wind gust occurred at the Wayne Airport AWOS.

Hail, Thurston

When
June 13, 8:00 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

One inch hail reported near Pender.

Hail, Butler

When
June 13, 8:05 PM CST
Where
Butler County, Rising City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.200, -97.300

Hail, Butler

When
June 13, 8:20 PM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.340, -97.240

Hail, Butler

When
June 13, 8:24 PM CST
Where
Butler County, 1.04 mi E of Ulysses
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -97.200

One inch hail was relayed by Butler County Emergency Management.

Thunderstorm Wind, Seward

When
June 13, 9:30 PM CST
Where
Seward County, 2.94 mi SE of Utica
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.850, -97.290

Damaging winds damaged a greenhouse southeast of Utica.

Thunderstorm Wind, Butler

When
June 13, 10:00 PM CST
Where
Butler County, David City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.250, -97.130

Trees and large limbs down due to damaging winds . Roof damage to one building and most of the town of David City was without power.

Thunderstorm Wind, Seward

When
June 13, 10:05 PM CST
Where
Seward County, 0.69 mi S of Seward
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.890, -97.100

A storm spotter measured a 62 mph wind gust.

Hail, Thurston

When
June 13, 10:33 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Hail, Douglas

When
June 13, 11:08 PM CST
Where
Douglas County, 0.52 mi W of Valley
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
41.320, -96.360

One and a half inch hail was measured at the NWS Omaha/Valley office. Most of the hail was up to 0.5 inch size.

Hail, Douglas

When
June 13, 11:31 PM CST
Where
Douglas County, 2.07 mi S of Bennington
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.340, -96.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710040, 710042, 710056, 710057, 710058, 710237, 710238, 710239, 710241, 710211, 710213, 710243, 710245, 710246, 710248, 710250, 710251, 710047, 710048, 710049, 710050, 710232, 710233, 710253, 710051, 710053, 710055.